Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 127, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2003, 4:59 PM EDT for Telfair County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 4:59 PM EDT (20:59 UTC)
- Expired
- May 1, 2003, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Telfair County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 012101 SVRATL GAC303-012130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 459 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA * UNTIL 530 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARRISON...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HARRISON... RIDDLEVILLE...SANDERSVILLE AND TENNILLE. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3299 8282 3282 8289 3280 8260 3295 8253 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 1, 3:10 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT THU MAY 1 2003 NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY 2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK. .PRELIMINARY POINT TEMPS/POPS... KATL 62 83 60 81 / 30 40 30 10 KAHN 62 83 59 82 / 50 40 30 10 KGVL 60 81 56 79 / 50 40 30 10 KRMG 60 83 58 81 / 40 40 30 10 KCSG 64 87 64 85 / 30 40 30 10 KMCN 64 87 64 84 / 30 40 30 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 20
Hazardous weather outlook, May 1, 11:00 AM EDT, 5 hours 59 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...LOCALIZED HEAVY RAIN...AND LIGHTNING. .DISCUSSION... DAYTIME HEATING WILL ONCE AGAIN AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. CAPES ARE EXPECTED TO REACH FROM 1500 TO 1800 THIS AFTERNOON WITH LIFTED INDICES OF -2 TO -4. THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ATHENS TO MACON... TO CORDELE AND BETWEEN THE HOURS OF 2 PM AND 9 PM. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...LOCALIZED HEAVY RAIN COULD PRODUCE BRIEF FLOODING OF LOW LYING AREAS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT SATURDAY AND SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY AND SUNDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Crawford | 29 min |
| May 1, 4:31 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 29 min |
| May 1, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Lamar | 35 min |
| May 1, 4:45 PM EDT | Severe Thunderstorm Warning | FFC | Wheeler | 30 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 29 min |
| May 1, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 28 min |
| May 1, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 27 min |
| May 1, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
| May 1, 7:20 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 25 min |
| May 1, 7:23 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 37 min |
| May 1, 7:58 PM EDT | Severe Thunderstorm Warning | FFC | Marion | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.